Fake cocaine death drug sold in Ballymena

editorial image

A chemical linked to ‘numerous deaths’ has been sold to drug users on the streets of Ballymena and now the Department of Health has urged medical professionals to be alert to its availability.

A letter circulated to health professionals across Northern Ireland states that the Drug & Alcohol Monitoring & Information System (DAMIS) has received information that the synthetic opioid analgesic U47,700 is available in the Ballymena area.

According to the letter, the substance, believed to be a powder, has so far been linked to two deaths in Northern Ireland during November and December 2016, and also linked to a further three cases in December where the user was found unconscious and required to be admitted to hospital. And it continues; “Some of the people who used the substance appear to have been sold the substance as cocaine. It may also be the case that some believed it to be heroin. It is suspected the U47,700 is linked to its availability the Ballymena area.”

It is believed U47,700 is new to Northern Ireland.It has been linked to numerous deaths in the USA, England and Scotland. The letter adds: “We do not have any further details but it is important that frontline staff are aware that people may report as having taken a stimulant, such as cocaine, but symptoms closer to opioid overdose.

Commenting on the letter, Mid & East Antrim councillor Stephen Nicholl, said there was ‘clear evidence of an increase in drug use particularly heroin and its derivatives in the Ballymena area.’

He added: “As outlined by health professionals, while all drugs can kill or seriously damage health, these new forms are especially lethal.

“I would ask anyone one with information about the potential sources of these drugs to contact the local PSNI. Help take the death dealers off the streets.”

The communication adds: “Acute toxic effects and overdoses should be managed symptomatically and may need urgent referral to ED.

“Users should be made aware of the risks involved with these substances. As always, anyone who is at risk of opioid overdose should be encouraged to contact their local Community Addiction Team to request a Take Home Naloxone pack – this can reverse the effects of opioid overdose and could save their life. “

Up-to-date information for people considering using drugs, including advice on reducing risk, is available from www.talktofrank.com or from the Helpline on 0800 77 66 00 and Northern area Community Addiction Service, 105a Railway Street, Ballymena (028) 2531 7162.